Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 246, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 6, 1998, 8:58 PM CDT for Ness County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 6, 1998, 8:58 PM CDT (01:58 UTC)
- Expired
- Jul 6, 1998, 9:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Ness County, KS
The radar
The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 9:00 PM CDT | Thunderstorm Wind 61 | Ness City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1865 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2465 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
713 WUUS1 KDDC 070157 RRA SVRDDC KSC135-070245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 858 PM CDT MON JUL 6 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS * UNTIL 945 PM CDT * AT 855 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM EXTENDING FROM RANSOM TO 8 MILES EAST OF BROWNELL MOVING EAST AT 5 MPH. * SOME LOCATIONS AFFECTED BROWNELL THROUGH 935 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. THIS WARNING REPLACES THE PREVIOUS WARNING FOR NORTHERN NESS COUNTY. REITER/PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:34 PM CDT, 5 hours 24 minutes earlier.
Area forecast discussion, Jul 6, 3:34 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 334 PM CDT MON JUL 06 1998 FORECAST CHALLENGE IS SPEED OF WEAK COLD FRONT TUES INTO TUES NIGHT...AND TIMING OF ASSOCIATED PRECIP. WILL HAVE TO RAISE POPS AND LOWER TEMPS CONSIDERABLY FROM GOING FORECAST. 19Z SURFACE MAP SHOWING FAIRLY GOOD LOW LEVEL CONVERGENCE IN E COLORADO INTO NW KANSAS...WHERE COLD FRONT IS STALLING INTO A STATIONARY FRONT. THINK THIS FRONT WILL EASILY FALL INTO LEE TROP IN SE COLORADO THIS EVENING...WITH MORE CONVECTION FIRING IN NW CWA FROM OUTFLOW BOUNDARIES FROM AFOREMENTIONED FRONT AND THUNDERSTORMS. SECOND WAVE OF SCATTERED THUNDERSTORMS WILL MOVE IN FROM NE NEW MEX-SE COLORADO AREA INTO SW CWA. THINK ANY STORMS WHICH DO FIRE COULD HAVE HEAVY DOWNPOURS DUE TO HIGH PRECIPITABLE WATER VALUES FROM 1.75-2.50 ACROSS CWA. FRONT SHOULD MAKE SECOND SURGE SOUTHWARD ON TUES AFTN...BUT RUN INTO LOW LEVEL JET FULL OF MOIST AIR...AND STALL ACROSS CWA BY EVENING. NGM...ON THE OTHER HAND...BRINGS FRONT THROUGH DDC CWA BY 18Z AND INTO PANHANDLE REGION BY 8/06Z. FOR NOW...PREFER THE ETA SOLUTION WITH STRONGER MCS SYSTEM IN EASTERN NEBRASKA...AND WEAKER FORCING IN CENTRAL KANSAS ALONG FRONTAL BOUNDARY. WILL INTRODUCE HIGHER POPS...40 TO 50...TUES NIGHT WHEN I THINK BEST DYNAMICS AND UPPER SUPPORT COME TOGETHER. TEMPS WILL BE TRICKY...WITH QUESTION MARK ON TIMING OF COLD FRONTAL PASSAGE. WIND SHIFT MAY OCCUR SOME 6 HOURS BEFORE ANY REALIZED COLD AIR FILTERS IN. STILL...AIR IS LADENED WITH HIGH RH THROUGH A FAIRLY DEEP LAYER. MOISTURE WILL BE RETARDING FACTOR FOR SOUTHWARD PROGRESSION OF FRONT TUES INTO TUES EVENING. PLAN ON REDUCING POPS WED AS FRONT WILL BE LESS DEFINED AND FIRST SHORT WAVE WILL BE NE OF AREA. EXTENDED PLAGUED BY WHAT TO DO WITH SUBTROPICAL VORTS...MESOSCALE BOUNDARYS AND OTHER SUMMER FUN. BY 48 HRS IT APPEARS SOME KIND OF SUBTROPICAL VORT WILL ROLL OVER WRN KS. TIMING COULD BE 12 HRS EITHER SIDE OF 48 HRS BASED ON MODEL SOLUTION HOWEVER. BOTTOM LINE IS THAT WE WILL CONTINUE VERY WEAK NW FLOW ALOFT...SE FLOW IN THE BOUNDARY LAYER...AND FAIRLY COOL TEMPS ALOFT. THUS WILL CARRY A CHANCE FOR TSRA WED NGHT AND AGAIN LATE THU AND THU NGHT. EVEN THOUGH THE MRF DOES APPEAR TO BE OVERDONE IN LOWERING HEIGHTS OVER THE MIDWEST THU INTO FRI...NATURE OF THIS PATTERN WOULD LIKELY SUPPORT SOME HEIGHT FALLS TO OUR NE...AND THUS WL ALSO GO CHANCE LATE DAY AND OVERNIGHT FRI...AND HOLD HIGHS IN THE 90S. MRF IS WAY OVERDONE ON SAT WITH HEIGHT FALLS...AND WL SIDE MORE WITH UKMET. WL GO 95 TO 100 AND ONLY A SLIGHT CHANCE TSRA. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 071/093 068/088 066 234 GCK 071/091 068/086 065 334 EHA 069/090 067/086 065 445 LBL 072/094 069/089 067 234 HYS 072/092 069/086 067 345 P28 074/095 073/089 071 234 .DDC...NONE. BURKE/MCAVOY
In the hours before
Local storm report, Jul 6, 3:01 PM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
301 PM CDT MON JUL 06 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 AM 15 NNW LIBERAL KS 80 MPH TSTM GUST
07/06/98 SEWARD TREE LIMBS DOWN
MCAVOYThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:24 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 46 min |
| Jul 6, 7:51 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 49 min |
| Jul 6, 7:53 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 62 min |
| Jul 6, 8:11 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 44 min |
| Jul 6, 9:05 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 50 min |
| Jul 7, 6:48 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.